All Categories » Drugs and Diving » Anti-Convulsants
WHY is diving with carbamezepine barred? WHAT sort of problems can it cause under pressure e.g. increased narcoses, susceptibility to DCI etc.? Is there any epilepsy medication that is less likely to cause problems? I want to make an informed decision.
Serious stuff this. The original question was the old epilepsy and diving one. The usual response from me of "5 years fit free and off all medication before you go" brought this response.
So why is this rule in place?
To tell the truth I find it a bit rigid as well. Yes, there is a risk of getting narcosis at shallow depths. But, so what. We all get narked and continue to dive merrily without risk to life and limb. There are thoughts about increased turnover of antiepileptic medication under pressure of depth. This may lower the bioavailability of your meds and hence bring on a fit. But no one really knows for sure, hence the rules. And yes there are more and more antiepileptics coming out each year and some may be better than others. However the situation is that we take the suggestions from the UK Sport Diver Medical Committee as to what to say, and if you have any issues on this then please approach them. Personally I would like to see a trial of some of the newer meds with Nitrox to see if it's really as bad as they predict. But once again the researchabilty of this is difficult. Ever made a goat epileptic, stuck it full of lamotrigine and try to tie a mask to its face in a chamber?. No, nor have I. So you see the difficulties. When it comes to epilepsy I often have to say, if you want to get buzzing and wet, try rafting down the Nile. If the crocs don't get you the hippos will.
I regularly dive to about 40m and would like to learn technical diving that will include depths of 40m+, nitrox and trimix, and wreck and cave diving. I'm concerned that my medications will have an affect on my diving. I read that Bupropion can increase seizure risk. Will the Lamictal I take for mood cycling counteract the seizure risk? Please advise on anything you know about these drugs and diving. If you have advice on whom else to contact I would appreciate the information. Thank you.
I’m a bit concerned about this too. Bupropion is a drug that was originally developed in the States as an antidepressant, but is often used in Europe as an aid to giving up the fags (the name Zyban may be more familiar to some readers). When it was first introduced in 1985, there was a high incidence of people fitting on the maximum standard dose of 600mg. It was withdrawn a year later, and remarketed in 1989 at a lower dose. Anything to claw back all that R&D money… anyway, to my mind this is still a problem, as we all know a seizure underwater is likely to be fatal. Bupropion commonly also causes dry mouth, nausea, tremor and tinnitus – not great for the aspiring technical diver. The other drug you are taking, Lamictal (or lamotrigine), unfortunately has similarly problematic side effects, with the added bonuses of dizziness, blurred vision and headache. It’s an anticonvulsant with particularly good mood stabilising properties, smoothing out the manic peaks and depressive troughs of bipolar disorder sufferers. Authoritative data on the interactions of these two drugs and diving is not available (which is not unusual), but several animal studies have shown that the blood brain barrier becomes more permeable with pressure changes, effectively increasing the dose of drugs that act on the brain hugely. My worry, therefore, is that you have here a potent cocktail of nitrogen, significant depth, and 2 drugs being delivered to your brain in unpredictable doses. If I were you I’d steer clear of all things technical until you come off these medicines.